Colorado, 2018

High Wind in Colorado, April 10 to 11, 2018

April 10 to 11, 2018 · NWS BOU · 2 events in 2 counties and zones

Localized but very intense wind gusts occurred in and near the foothills of Boulder and Larimer counties. Peak wind gusts included 85 mph near Gold Hill and 79 mph just west of Loveland.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Localized but very intense wind gusts occurred in and near the foothills of Boulder and Larimer counties. Peak wind gusts included 85 mph near Gold Hill and 79 mph just west of Loveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 10, 8:49 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 10, 8:49 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
949 PM MDT Tue Apr 10 2018

.UPDATE...
Issued at 944 PM MDT Tue Apr 10 2018

No real big changes needed in the short term besides to increase
cloud cover tonight due to the mid and high level wave clouds
pushing across the state. Looked into the 00z NAM and GFS runs in
regards to tomorrow's and Thursday's Red Flag Warnings, and
nothing is really compelling me to make any changes at this point.
Thursday's warnings may need to be expanded into Weld County and
possibly eastern Larimer, but that is still too far away to make a
call at this point.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 133 PM MDT Tue Apr 10 2018

An upper level ridge centered over the Central Rockies will
flatten and shift east of the area tonight. Westerly flow aloft
will replace the ridge and increase through the day Wednesday.
There may be enough moisture in the westerly flow aloft to produce
a few light snow showers over the far northern mountains
Wednesday morning. This moisture is expected to produce mostly
cloudy skies elsewhere tonight and early Wednesday. Overnight lows
will be mild, because of the mostly cloudy skies and warm airmass
over the area. A surface low moves across Wyoming late tonight
and Wednesday. This will produce gusty west winds. The winds
increase and become gusty by late morning. Models indicate 30-35
knot winds mix down, so gusts to 40 mph look like a good bet from
late morning through mid afternoon. The surface low shifts farther
east, and a new surface trough forms over eastern Colorado. This
is expected to cause winds to slowly decrease during the late
afternoon hours. In addition to the gusty winds, low relative
humidities will result in critical fire weather conditions. High
temperatures will be warm Wednesday due the warm airmass and
downslope winds. Temperatures are expected to reach the upper 70s
to lower 80s. Record high for Denver is 80 degrees Wednesday and
could be tied or broken.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 133 PM MDT Tue Apr 10 2018

...Above average temperatures combined with gusty winds through
Thursday will bring extreme fire danger for Eastern Colorado...

Wednesday night into Thursday an upper level disturbance will
continue to bring strong WSW flow over the state. At the surface
both the GFS and NAM show a deepening lee side low that will help to
sustain downsloping winds off the foothills. Models show very little
RH recovery overnight given the continued wind patterns and sfc low.

For Thursday the upper trough that was in place over the western
coast will move into the Great Basin region early Thursday. Flow
aloft will strengthen ahead of the main energy as it enters SW
Colorado. At the surface a surface low will deepen creating extreme
fire weather conditions. Areas to the NE near the NE border could be
slightly cooler depending on where the surface low sets up, however
the  areas sough of and along I-70 extending to the east and into
southern Colorado will see warm dry conditions through Thursday with
the increased, warm SW flow. High temperatures for Thursday will
reflect this will areas on the plains seeing highs in the mid to
upper 70s. More specific details regarding fire weather highlights
can be found in the fire weather section. Lift ahead of the trough
will increase by late morning hours in the high country. Model cross
sections show increasing mid-level moisture by Thursday afternoon
over the divide with showers and isolated thunderstorms beginning by
the evening hours and changing over to snow during the overnight
hours. At this time we are only expecting light to moderate snow
accumulations of 3 to 6 inches with the possibility of up to 8
inches over the higher terrain by early Friday.

For Friday the models seems to be in decent agreement with the
placement of the elongated trough with the closed low to the North
over Wyoming. Moisture on cross sections will continue to increase
and deepen through Friday morning and extend onto the plains with
the eastward progression of the surface low. Models show the upper
low pressure system move into portions of eastern Colorado through
the day Friday bringing with it increase northerly winds and colder
temperatures. Continue to agree with previous forecast in regards to
the placement of the higher pops on the plains out to the east. The
urban corridor will be on the edge of the higher precipitation but
still windy and cold with wind chill readings dropping through the
day. Main concerns for Friday revolve around model consistency over
the next few days with the placement of the synoptic features. In
addition, some models are indicating high winds on the plains with
the southern push of the surface front that could bring blowing
snow/possible blizzard conditions on the plains for Friday afternoon
or a high wind highlight over the foothills and Denver areas. Will
continue to monitor this system over the next few shifts.
Temperatures will take a sharp dip on Friday with this system with
highs only reaching into the upper 40s on the plains and dropping
into the 20s by the overnight hours.

By the weekend some light snow will be possible overnight into
Saturday with the wrap-around from the exiting low over KS and NE.
Behind it a gradual warming trend with drying conditions through
Monday before another shot on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 944 PM MDT Tue Apr 10 2018

VFR conditions will persist through Wednesday with high clouds
streaming over the area. Winds currently will be settling into
the south-southwest drainage directions by 06z. Next aviation
weather issue comes late Wednesday morning and into the afternoon with
gusty west winds to 30-35 knots, developing around 16-17Z
Wednesday.

&&

.FIRE WEATHER...
Issued at 133 PM MDT Tue Apr 10 2018

West winds will increase Wednesday morning with gusts to 30 to 40
mph by late morning. The gusty west winds will continue through
mid afternoon and then slowly decrease through late afternoon and
early evening. Relative humidity values fall into the lower teens
and upper single digits during the afternoon hours resulting in
critical fire danger for Wednesday.

On Thursday, fire danger will be critical. Extreme conditions will
develop from Park county and the Southern Foothills across the
Palmer Divide area and over the eastern plains. A Red Flag
Warning for Thursday will continue from 10 am until 9 pm for gusty
winds of 30 to 40 mph with RH levels reaching into the low teens.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM MDT Wednesday for COZ214>216-
238>251.

Red Flag Warning from 10 AM to 9 PM MDT Thursday for COZ214-216-
239>241-245>247-249.

&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Kriederman
FIRE WEATHER...Meier/Bowen
Hazardous weather outlook, Apr 10, 9:51 AM MST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Tue Apr 10 2018

COZ030>051-111700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Tue Apr 10 2018

...RED FLAG WARNING IN EFFECT 11 AM TO 7 PM MDT WEDNESDAY FOR THE
FRONT RANGE FOOTHILLS...SOUTH PARK...AND ALL OF THE PLAINS...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT THURSDAY FOR
SOUTH PARK...SOUTHERN FRONT RANGE FOOTHILLS...PALMER DIVIDE...AND
NEARBY ADJACENT PLAINS TO DENVER AND AKRON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Mild and dry conditions will prevail today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Fire danger will increase to critical on Wednesday with extreme
conditions on Thursday. This is due to above normal temperatures,
gusty winds, and low humidity levels. Extreme fire danger will
likely develop over South Park, the Southern Foothills, Palmer
Divide, and adjacent plains by Thursday afternoon as winds
continue to strengthen with gusts between 40 and 50 mph possible.

The next storm system will move across the state Thursday night
into Friday, bringing a return of rain and snow showers to the
mountains, and a chance of snow and colder temperatures over the
plains. Light to moderate accumulations can be expected in the
mountains, with little if any accumulation across the plains. It
will remain windy through Saturday before finally subsiding for
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
April 10, 11:52 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 11, 8:52 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746266, 746269.